Managing Urinary Incontinence in Patients with Dementia: Pharmacological Treatment Options and Considerations.
Cognitive impairment is one of the side effects of using anticholinergic medicines for overactive bladder; however, its incidence has not been fully reported. We experienced two elderly Japanese patients with overactive bladder who had temporary cognitive impairment caused by anticholinergic medicines. The first case was a 79-year-old female patient to whom imidafenacin (0.2 mg) was administered daily to control her frequent micturition and urgency. She was taking the following medicines: etizolam, triazolam, captopril, bisoprolol, and amlodipine besylate. Her Hasegawa dementia rating scale-revised was impaired from 26/30 to 17/30 and recovered to 25/30 after the imidafenacin treatment was stopped. The second case was an 82-year-old female patient to whom imidafenacin (0.2 mg) was administered daily for frequent micturition and urgency. She was taking the following medicines: losartan potassium and clenbuterol. Her Hasegawa dementia rating scale-revised decreased from 28/30 to 19/30 and recovered to 24/30 after the imidafenacin treatment was stopped. In our patients who were taking multiple medicines, there is a possibility that medicines other than anticholinergics may have caused cognitive impairment. We need to keep in mind that many elderly people take multiple medicines because of comorbidity. Anticholinergic medicines can cause cognitive impairment in elderly people, and attention should be paid to cognition when elderly overactive bladder patients are treated with anticholinergic medicines.